Alert archive / Minnesota / Red Flag Warnings in 2023
Red Flag Warning 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this red flag warning at May 27, 2023, 1:22 PM CDT for 18 counties in Minnesota. It took effect at May 27, 2023, 2:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2023, 1:22 PM CDT (18:22 UTC)
- In effect from
- May 27, 2023, 2:00 PM CDT
- Expired
- May 27, 2023, 9:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Grand Forks, ND
Counties Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 6.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3091 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
534 WWUS83 KFGF 271822 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 122 PM CDT Sat May 27 2023 MNZ001>009-013>017-022>024-027>032-040-290200- /O.NEW.KFGF.FW.W.0003.230527T1900Z-230528T0200Z/ /O.NEW.KFGF.FW.A.0003.230528T1700Z-230529T0200Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 122 PM CDT Sat May 27 2023 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WEST CENTRAL AND NORTHWEST MINNESOTA... ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WEST CENTRAL AND NORTHWEST MINNESOTA... The National Weather Service in Grand Forks has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 9 PM CDT this evening. A Fire Weather Watch has also been issued. This Fire Weather Watch for wind and low relative humidity is in effect from Sunday afternoon through Sunday evening. * AFFECTED AREA...In Minnesota, West Polk, Norman, Clay, Kittson, Roseau, Lake Of The Woods, West Marshall, East Marshall, North Beltrami, Pennington, Red Lake, East Polk, North Clearwater, South Beltrami, Mahnomen, South Clearwater, Hubbard, West Becker, East Becker, Wilkin, West Otter Tail, East Otter Tail, Wadena and Grant. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
1 follow-up statement
976 WWUS83 KFGF 280155 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 855 PM CDT Sat May 27 2023 MNZ001>009-013>017-022>024-027>032-040-290200- /O.EXP.KFGF.FW.W.0003.000000T0000Z-230528T0200Z/ /O.CON.KFGF.FW.A.0003.230528T1700Z-230529T0200Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 855 PM CDT Sat May 27 2023 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHWESTERN MINNESOTA... ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHWESTERN MINNESOTA... * AFFECTED AREA...In Minnesota, West Polk, Norman, Clay, Kittson, Roseau, Lake Of The Woods, West Marshall, East Marshall, North Beltrami, Pennington, Red Lake, East Polk, North Clearwater, South Beltrami, Mahnomen, South Clearwater, Hubbard, West Becker, East Becker, Wilkin, West Otter Tail, East Otter Tail, Wadena and Grant. * WINDS...South 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at May 27, 10:34 AM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 27, 10:34 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1034 AM CDT Sat May 27 2023 .UPDATE... Issued at 1034 AM CDT Sat May 27 2023 THere are still a few pockets of light returns on radar, but no reports of rainfall under these. The impulse of PVA earlier this morning is starting to transition north, and with this we are seeing continued weakening trends in showers. THe baroclinic zone bay linger to our west with additional source of weak/disorganized forcing to the west which may still result in a few additional showers/non severe storms during peak heating in the Devils Lake Basin. Overall, forecast is on track from earlier update. Very warm/above average temperatures with breezy south winds and dry conditions for most should be the story of the day. Impacts remain limited to fire weather concern along and east of the Red River Valley (SPS for near critical fire weather remains valid in MN). UPDATE Issued at 644 AM CDT Sat May 27 2023 An area of rain showers is currently approaching the Devils Lake basin, but looks to be weakening as it does. Regardless, some light rain will be possible through mid morning in this area. Otherwise, the forecast remains on track for another warm and breezy day ahead. && .SHORT TERM...(Today through Sunday) Issued at 330 AM CDT Sat May 27 2023 Key Messages: -Well above normal temperatures persist across the weekend. -Mostly dry conditions are anticipated throughout the day Saturday, with a slight chance for showers/weak thunderstorms across the Devils Lake basin this morning and again this evening. -Shower and thunderstorm chances increase generally for those west of the Red River Valley by Sunday afternoon. Discussion... As an upper level ridge gradually transitions eastward into the Great Lakes, south-southwesterly flow will begin to filter into the forecast area behind it. This will be the primary influencing factor over the short term period. Although, a longwave trough over the Pacific Northwest will begin to move eastward across the Intermountain west at the same time as well, working to strengthen the southwesterly component of the flow pattern aloft toward the end of the period. A shortwave currently moving northward across west central North Dakota is sparking some shower and weak thunderstorm development over central North Dakota at this time. This activity is expected to continue moving northward through the early morning hours and will likely introduce some light rain showers and possibly a weak thunderstorm to portions of the western Devils Lake basin through mid morning. With minimal instability and shear to work with, only expecting some garden variety thunderstorms at most, but likely more light rain showers, as this shortwave approaches. Otherwise, as the day wears on, good afternoon mixing in conjunction with the persistent surface pressure gradient over the region will support another windy and warm day ahead. With gusty southerly winds in the 10-25 kt range and gusts to 20-35 kts (lowest across Minnesota lakes country, highest across the Devils Lake basin), WAA into the forecast area will be on. As a result, high temperatures in the 80s to low 90s by the afternoon are anticipated once again. Furthermore, given the strong afternoon mixing and gusty winds, near critical fire weather conditions are anticipated as RH values dip into the teens to low 20s across Minnesota lakes country. Moving into Sunday, the pattern looks to remain relatively stagnant, with a slight shift to more southwesterly flow aloft west of the Red River Valley. This will allow for yet another warm and windy day on Sunday, with winds and temperatures similar to Saturday. Resultant fire weather conditions will also be reminiscent of the conditions on Saturday. The main difference will be the potential for showers and thunderstorms across the afternoon and evening hours on Sunday. In general, this activity looks to remain west of the Red River Valley, although some ensemble guidance (~25% of members) does introduce precipitation to the valley. These showers and thunderstorms should remain below severe limits as the best instability, shear, and forcing remain to the west of the forecast area, although an isolated low end severe storm over the far western Devils Lake basin cannot be completely ruled out. .LONG TERM...(Sunday night through Friday) Issued at 330 AM CDT Sat May 27 2023 Main points in the long term are above normal temperatures and the possibility for showers and thunderstorms into the work week. Memorial Day looks to be wet for the area, with showers and thunderstorms possible throughout the day, but particularly in the afternoon. Some of these storms could be severe. Gulf moisture flowing into the region, with warm temperatures and good instability give us some indications that we could see severe weather if thunderstorms are present. The one caveat is that shear is lacking in the area, as of right now. Shear may become better resolved in the near term, but current guidance has none to weak shear in the area on Monday afternoon. In terms of QPF, because of the showery nature of the precipitation, current guidance is keeping most likely precipitation amounts less than half an inch across eastern North Dakota and Northwestern Minnesota. As the ridge continues to push east, more shortwaves will be coming through the area dropping small amounts of precipitation as they do. Fortunately, these amounts look to be small. Confidence is low in terms of locations, and mode, however. WAA will be present in the mid levels the entire period, meaning above normal temperatures are in the forecast for the work week. Expect highs in the mid to upper 80s, with some places possibly hitting 90 or higher. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 644 AM CDT Sat May 27 2023 VFR conditions look to prevail through the forecast period. Expecting some diurnal cumulus to develop this afternoon, but still should remain within VFR. Otherwise, gusty winds will continue to provide the main impacts throughout the day today. Expecting southerly winds to become gusty by mid morning, with gusts up to 30+ kts possible from the Red River Valley westward by the afternoon. Winds are then expected to come down by the evening and into the overnight hours. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...Rick LONG TERM...AK/Lynch AVIATION...Rick
Hazardous weather outlook, May 27, 12:37 PM CDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1237 PM CDT Sat May 27 2023 NDZ006>008-014>016-024-026>030-038-039-049-052>054-281745- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 1237 PM CDT Sat May 27 2023 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight The combination of low relative humidity and breezy conditions is resulting in near critical fire weather conditions along the Red River Valley this afternoon into the early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday The combination of low relative humidity and breezy conditions Sunday afternoon and evening will result in near critical fire weather conditions again along the Red River Valley. Thunderstorm chances increase late Sunday through next week. The pattern will support strong thunderstorms through at least mid- week. Isolated severe thunderstorms will be possible Monday afternoon and evening across eastern North Dakota, with quarter size hail and winds to 60 mph the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027>032-040-281745- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 1237 PM CDT Sat May 27 2023 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Relative humidity values of 10 to 20 percent and winds gusting to 20 to 30 mph will result in near critical fire weather conditions across northwestern and west central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday The combination of dry and breezy weather again on Sunday will result in another day of near critical fire weather conditions. Thunderstorm chances increase late Sunday through next week. The pattern will support strong thunderstorms through at least mid- week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:22 PM CDT | Fire Weather Watch | FGF | Becker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more | 14 hr |
Nearby
Red Flag Warnings in Minnesota, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.